Nebraska, 2021Blizzard in Nebraska, January 15, 2021
January 15, 2021 · NWS FSD · 2 events in 2 counties and zones
A strong northwesterly jet streak digging through the central Rockies produced intense and deep cyclogenesis across Iowa on January 14 and 15. Initial precipitation swept through the area as rain, but a surge of cold air into the slowing cyclone wrapped snowfall back into northeast Nebraska as winds increased to 40 to 60 mph, resulting in areas of blizzard conditions, especially near and east of…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong northwesterly jet streak digging through the central Rockies produced intense and deep cyclogenesis across Iowa on January 14 and 15. Initial precipitation swept through the area as rain, but a surge of cold air into the slowing cyclone wrapped snowfall back into northeast Nebraska as winds increased to 40 to 60 mph, resulting in areas of blizzard conditions, especially near and east of Interstate 29.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 15, 2:53 AM CST, 7 minutes earlier.
Area forecast discussion, Jan 15, 2:53 AM CST, 7 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
253 AM CST Fri Jan 15 2021
.SHORT TERM...(Today and Tonight)
Issued at 253 AM CST Fri Jan 15 2021
A very impressive wave over Iowa early this morning was allowing
abundant wrap around moisture in the form of snowfall into southern
Minnesota, northern Iowa and far eastern SD. This cyclone is now
filling a bit so suspect that our downward trend in winds will very
gradually occur through the day, but still plenty of wind in the
mixed layer through the day, so gusts of 40 to 60 mph still very
much possible. Lift and saturation in the dendritic layer continues
through most of the day east of the James River and especially east
of Interstate 29. Still looking at the potential for another 1 to 2
inches after sunrise in parts of southwest MN and northwest IA.
Lesser amount around a half an inch or so possible closer to and
west of Interstate 29. See no reason to change the existing
headlines given expected snow amounts and wind speeds. Overall the
blizzard conditions occurring are a bit marginal, but with some very
strong winds aloft and still more light snow to come will give it
until after sunrise to see how the combination of wind and snow play
out. Dropping the blizzard to an advisory at 6 am near I-29 is still
looking pretty good as snow amounts have remained below 2 inches and
visibilities have not been too low.
Some lingering light snow east of Interstate 29 early this evening,
but drier air in the dendritic layer should allow for a fairly quick
ending to any light snowfall. Wrap around stratus very likely
everywhere but possibly central SD where there are some hints of
drying through the entire column, which would allow for partly
cloudy conditions. Overall with clouds and wind bumped up lows a
touch.
.LONG TERM...(Saturday through Thursday)
Issued at 253 AM CST Fri Jan 15 2021
A strong northerly jet max will dive south through the Rockies on
Saturday, which will allow for some weak low to mid level warm air
advection. With a weak mid level wave dropping south and some
moisture a few snow showers will be possible, although confidence
not very high. Nam more aggressive in saturating the somewhat low
dendritic layer, about 800 mb to 600 mb, while the GFS remains
drier. For now will not add any chance but will be a time to watch
for a quick shot of light snow.
Relatively cool air remain in place into Sunday as northerly flow
aloft continues to dig south across the Western High Plains. Monday
through Wednesday the southern jet drifts south with low pressure
likely to become cut off in the far southwest United States. However
the northern stream upper level jet remains fairly active across the
area into mid week, but with little moisture to work with
precipitation is not very likely. There could be a little bit of
light snow on Monday as the southern jet drops south and a piece of
energy moves through.
&&
.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1036 PM CST Thu Jan 14 2021
Periods of light to moderate snow with MVFR/IFR visibility will
continue overnight into Friday, before diminishing on Friday
afternoon. With winds gusting 40 to 50 kts into tomorrow, lowest
visibilities will occur over southwestern MN and northwestern IA
where snowfall will be heaviest. Winds will begin to diminish by
Friday evening. MVFR ceilings will persist through the TAF period.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Blizzard Warning until 6 PM CST this evening for SDZ040-070-071.
High Wind Warning until noon CST today for SDZ038-050-052-053-
057>060-063>065-068.
Winter Weather Advisory from 6 AM this morning to 3 PM CST this
afternoon for SDZ039-054>056-061-062-066-067-069.
Blizzard Warning until 6 AM CST early this morning for SDZ039-
054>056-061-062-066-067-069.
MN...Blizzard Warning until 6 PM CST this evening for MNZ071-072-080-
081-089-090-097.
Winter Weather Advisory from 6 AM this morning to 3 PM CST this
afternoon for MNZ098.
Blizzard Warning until 6 AM CST early this morning for MNZ098.
IA...Blizzard Warning until 6 PM CST this evening for IAZ002-003-
012>014-020>022-031-032.
Winter Weather Advisory from 6 AM this morning to 3 PM CST this
afternoon for IAZ001.
Blizzard Warning until 6 AM CST early this morning for IAZ001.
NE...Blizzard Warning until 6 PM CST this evening for NEZ013-014.
&&
SHORT TERM...08
LONG TERM...08
AVIATION...JMHazardous weather outlook, Jan 14, 5:29 PM CST, 9 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
529 PM CST Thu Jan 14 2021
SDZ038-050-052-053-057>060-063>065-068-152330-
Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-
Charles Mix-Douglas-Hutchinson-Bon Homme-
529 PM CST Thu Jan 14 2021
This Hazardous Weather Outlook is for central South Dakota, east
central South Dakota, south central South Dakota and southeast
South Dakota.
.DAY ONE...Tonight.
Strong northwest winds are expected across the area tonight, with
gusts in excess of 50 mph, possibly gusting over 65 mph. The gusty
winds may be accompanied by light snow. The combination of falling
snow and strong winds may produce hazardous travel conditions.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Windy conditions will continue through Friday morning. Light snow
is possible during the morning hours, and travel will likely be
hazardous due to the strong winds producing low visibilities.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ003-MNZ071-072-080-081-089-090-097-SDZ040-152330-
Dickinson-Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-
Brookings-
529 PM CST Thu Jan 14 2021
This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota and east central South Dakota.
.DAY ONE...Tonight.
Strong northwest winds are expected across the area into Friday,
with gusts in excess of 45 mph, possibly gusting over 50 mph.
Moderate to heavy snowfall tonight, in combination with the strong
winds, will result in blizzard conditions through the overnight
period.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Blizzard conditions will continue through mid to late afternoon
hours on Friday. Strong winds will continue through the day, with
gusts up to 60 mph.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ012-020-031-NEZ013-014-SDZ070-071-152330-
Sioux-Plymouth-Woodbury-Dixon-Dakota-Clay-Union-
529 PM CST Thu Jan 14 2021
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, northeast Nebraska and southeast South Dakota.
.DAY ONE...Tonight.
Strong northwest winds are expected across the area tonight, with
gusts in excess of 50 mph, likely gusting over 60 mph. Moderate to
heavy snowfall in combination with the strong winds will result in
blizzard conditions through the overnight period.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Blizzard conditions will continue through mid to late afternoon
hours on Friday. Strong winds will continue through the day, with
gusts up to 60 mph.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ001-MNZ098-SDZ039-054>056-061-062-066-067-069-152330-
Lyon-Rock-Kingsbury-Miner-Lake-Moody-McCook-Minnehaha-Turner-Lincoln-
Yankton-
529 PM CST Thu Jan 14 2021
This Hazardous Weather Outlook is for northwest Iowa, southwest
Minnesota, east central South Dakota and southeast South Dakota.
.DAY ONE...Tonight.
Strong northwest winds are expected across the area tonight, with
gusts in excess of 50 mph, likely gusting over 60 mph. Moderate to
heavy snowfall in combination with the strong winds will result in
blizzard conditions through the overnight period.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Snow will become light on Friday, though periodic near blizzard
conditions will be possible through the mid to late afternoon hours.
Strong winds will continue through the day, with gusts up to 60 mph.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ002-013-014-021-022-032-152330-
Osceola-O'Brien-Clay-Cherokee-Buena Vista-Ida-
529 PM CST Thu Jan 14 2021
This Hazardous Weather Outlook is for northwest Iowa and west
central Iowa.
.DAY ONE...Tonight.
Strong northwest winds are expected across the area tonight, with
gusts in excess of 50 mph, likely gusting over 60 mph. Moderate to
heavy snowfall in combination with the strong winds will result in
blizzard conditions through the overnight period.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Blizzard conditions will continue through mid to late afternoon
hours on Friday. Strong winds will continue through the day, with
gusts up to 60 mph.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jan 14, 9:48 PM CST, 5 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
948 PM CST THU JAN 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0935 PM NON-TSTM WND GST 1 ENE JACKSON 43.63N 94.97W
01/14/2021 M51 MPH JACKSON MN AWOS
AWOS STATION KMJQ JACKSON AIRPORT.
&&
MMLocal storm report, Jan 14, 10:12 PM CST, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1012 PM CST THU JAN 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0949 PM NON-TSTM WND GST 5 ESE TYNDALL 42.97N 97.77W
01/14/2021 M60 MPH BON HOMME SD MESONET
MESONET STATION 179 SD RWIS TYNDALL.
&&
MMLocal storm report, Jan 14, 10:31 PM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1031 PM CST THU JAN 14 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 PM NON-TSTM WND GST 3 W DELL RAPIDS 43.82N 96.78W
01/14/2021 M56 MPH MINNEHAHA SD MESONET
MESONET STATION 17 SD RWIS DELL RAPIDS.
&&
MMBlizzard, Dakota
- When
- January 15, 3:00 AM CST to 3:00 PM CST
- Where
- Dakota forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.391, -96.564 (the zone’s center; the record gives no point)
As snow developed and began to accumulate during the evening on January 14, the increase in winds to a sustained 30 to 40 mph with a few gusts as high as 59 mph at Sioux City (KSUX) and 46 mph at a personal weather station in South Sioux City, resulted in widespread near white-out conditions. Snowfall totaled 4.0 inches at Emerson.
Blizzard, Dixon
- When
- January 15, 3:00 AM CST to 3:00 PM CST
- Where
- Dixon forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.493, -96.868 (the zone’s center; the record gives no point)
As snow developed and began to accumulate during the evening on January 14, the increase in winds to a sustained 30 to 40 mph, with a few gusts as high as 54 mph 2 miles east of Concord, resulted in widespread near white-out conditions. Snowfall totaled 4.0 inches at Concord.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Sneakerwave in Oregon, January 15, 20211 death · 1 event
- Winter Storm and Winter Weather in New York, January 15 to 16, 2021$95,000 · 9 events
- Wildfire in Texas, January 15, 2021$100,000 · 1 event
- Winter Weather in Tennessee, January 15 to 16, 202120 events
- Dense Fog in Virginia, January 15 to 16, 202115 events
- Winter Storm and Winter Weather in New York, January 15 to 17, 202111 events
- High Wind in Texas, January 15, 202152 kt wind · 10 events
- Blizzard in Iowa, January 15, 20216 events
- High Wind in Oklahoma, January 15, 202163 kt wind · 4 events
- Dense Fog in West Virginia, January 15 to 16, 20214 events
- Winter Weather in Arkansas, January 15, 20213 events
- Dust Storm in Texas, January 15, 20212 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938941, 938942.